Hypercalcemia in a patient with sarcoidosis was made worse by a thiazide diuretic initially given to control hypercalciuria alone. The hypercalcemia was unusually resistant to corticosteroid treatment during the summer even after the thiazide diuretic had been discontinued. Lack of response to corticosteroid together with decreased tubular reabsorption of phosphate and increased tubular reabsorption of calcium suggested associated primary hyperparathyroidism, but PTH was undetectable by immunoassay, and nephrogenous cyclic AMP excretion was zero. Amenorrhea, galactorrhea and hyperprolactinemia were found to be due to a pituitary tumor which was removed. The experience with this patient suggests that: 1) exacerbation of hypercalcemia by thiazides does not discriminate between its different causes; 2) finding low values for plasma parathyroid homone (PTH) and nephrogenous cyclic AMP is the most certain way of excluding primary hyperparathyroidism in patients with hypercalcemia from other causes; 3) prolactin excess, by increasing the synthesis of 1,25 dihydroxycholecalciferol, may have intensified the calcium metabolism disorder.
Parfitt, A. M.
"Refractory Hypercalcemia in Sarcoidosis: Exacerbation by thiazide diuretics, differentiation from primary hyperparathyroidism, and possible role of prolactin,"
Henry Ford Hospital Medical Journal
: Vol. 26
Available at: https://scholarlycommons.henryford.com/hfhmedjournal/vol26/iss2/6